Does PEP have side effects?
5 February 2018. Related: All topics, PEP/PEPSE, Side effects.
I am confused with PEP treatment, specifically about the side effects.
From sexual health charities I hear that PEP treatment can cause occasional side effects which may or may not go over the 28 days treatment. Another one (THT) says that the side effects are extreme and about 1 in 5 people on PEP stop taking it as a result.
The sexual health nurse said that side effects on PEP are very common and are severe.
I’ve heard from 3 people who have had PEP and they said that they didn’t get any side effects.
What’s the official line on PEP and side effects? I thought that PEP usually uses recommended triple therapy, using drugs that are well tolerated. Is the conflicting information I am receiving due to outdated data or current data?
Thank you for any clarity you provide.
All meds have some risk of side effects, but for PEP this risk is usually low. If side effects do occur, they are usually mild.
This depends on the meds used in the PEP combination.
In the UK in 2018, the PEP combination is usually raltegravir plus a combined pill with tenofovir DF/emtricitabine, which generally causes very few side effects, if any.
Even general side effects like nausea, diarrhoea and tiredness are not experienced by most people.
If mild side effects occur, they usually get easier after the first week or two as your body adjusts.
PEP that contains a drug called efavirenz is not recommended in the UK, though is used in some countries where there is less choice for HIV drugs. Efavirenz has a higher risk of side effects including mood changes and vivid dreams.
Discontinuation rates for PEP are often not very good. Studies of health workers who are exposed with a needle-stick injury report many people stop before the full month of treatment.
Note: This answer was updated in February 2018 from a question first posted online in June 2009.
Hi Terry, what you have mentioned is more in line with COVID rather than side effects from PEP. As you now feel good it is most likely that the COVID infection has been cleared.
I think I am on the right spot but let’s see
Taking PEP for 4 days already, I just got Covid Positive 3 days ago, yesterday was a horrible day
Which I think is all to Covid
But today I took my 4th PEP supply and in some hours I feel amazing, like notning happened.
Do you think the side effects were not covid?
Hi Chris, I am sorry to hear that you have been unwell. These symptoms do not suggest PEP has failed or you are seroconverting. PEP will not protect you from other common infections. How are your symptoms now? It is possible they have been caused by PEP or were stress induced. You took PEP within 72 hours of the exposure. This means PEP will be effective.
Hi, i have taken 9 pills of pep, biktarvy, in past 9 days. I started my pep at about 70 hours after i was an anal receptive with a masseur. I did not sure if he had a condom on but probably cum in me. I could only consult doctor and obtained pep after a weekend and a holiday.
So far after initiating pep, I feel headache (still keep on), diarrhea (mainly first 7 days), and now i start feeling tired or may suddenly fall asleep like i was shut down.
I am worrying if pep works really effectively for me since pep was started after 70 hours. Actually, should i be better off if i took 2 pills of pep for my first time?
Hi Ashley, these might be related to stress or PEP or neither but they are very unlikely to be HIV.
I had unprotected intercourse and started PEP 12 hrs after. I’m on the 4th week of the course. I have experienced a sore throat on week 2, muscle aches and tingling on week 3. I’ve had diarrhoea since week 2. Do you think these are HIV or related to the PEP.
Hi James, no you are not in a bad spot. While 3 drugs are recommended: Truvada (contains 2 drugs) and Isentress, 2 drugs alone is sufficient to be used as PEP. This means that even though you had a lower dose of Isentress to begin with, Truvada alone will have been suitable. The recommendation for 3 drugs for PEP is not based on concrete evidence, rather it is to help ensure it works. However, it is known that 3 drugs is sufficient. The most important thing with PEP is starting early, which you did, and taking it every day for the full course.
I recently got exposed on a Sunday at around 3am. I started my first dosage of truvada on Monday at 9am. I had to wait the next day for insentress to come in. Which I took on a Tuesday afternoon which was still in my 72hr window. Sad thing is the physician that ordered me the prep regimen order my insentress 100mg daily! I took that as prescribed but new that wasn’t the right dosage for an adult. Never was able to get ahold of her. So I went to an urgent care clinic to change my dosage to my insentress to 400mg bid for the full course. Now I’m scared. Even though I was taking my truvada daily and started my low dosage of insentress that was wrong in the 72hr window I feel like I’m getting discouraged. I took my very first full 400mg dose of insentress on Thursday morning at 9am instead of the previous dosage do you think I’m in a very bad spot? Ive been taking the truvada every day as prescribed and the insentress low dose I started taking within a 40-60hr window so I did start both medications in the 72hr period but the insentress just wasn’t the right dosage or frequency initially:(.